Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Diagnosed with hepatitis A. Blood test showed increase bilirubin count. What should be done?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
I was diagnosed with Hepatitis A about 6 weeks back.. Two weeks back my blood results were as follows: Bilirubin-Direct 5.4, Bilirubin-Indirect 9.0 Bilirubin Total 14.4, SGPT 112.3 SGOT 83.8. Post this I was found to be also suffering from Umblical cord infection for which I had to take an antibiotic course for seven day. After this my blood results are as follows: Bilirubin-Direct 14.1, Bilirubin-Indirect 1.2 Bilirubin Total 15.3, SGPT 139 SGOT 103. Is the Bilirubin count increase expected? How long will it take for the Bilirubin count to normalize? Currently I am takin Heptral 400 and Ursocol 300 3 times a day. Also should I continue avoiding non-veg foods in my diet?
Posted Mon, 31 Dec 2012 in Liver and Gall Bladder
Answered by Dr. Akhilesh Dubey 53 minutes later
Thanks for posting a query here.

You were diagnosed with Viral Hepatitis A.

Your Liver functions are abnormal, and it is almost 6weeks by this time Serum Bilirubin usually decreases or shows decreasing trend.

In your case it is possible that you had an infection and Antibiotic therapy may also affect recovery, but it may take variable time in different individuals.

Have you undergone Ultrasonography of Liver to see if it is hepatitis or there is any obstruction in bile flow?

Other liver markers like alkaline phosphtase can be done if not done already.

I have to ask you one thing more do you take alcohol as it is toxic to liver.

You can take normal diet if there is no more nausea or vomiting along with drugs prescribed to you.
Once Bilirubin and liver enzymes show decreasing trend it may take 2 to3 weeks before liver function return to normal level.

Do let me know if you have more concerns.

With Regards.
Dr.Akhilesh Dubey M.D.
Above answer was peer-reviewed by
Follow-up: Diagnosed with hepatitis A. Blood test showed increase bilirubin count. What should be done? 2 hours later
Ultrasound scan was done at the time of initial diagnosis. The scanned copy of the same is attached.(scan0001.pdf).
The copy of the recent blood report is also attached. (scan0002.pdf)
No, I do not consume alcohol.
Answered by Dr. Akhilesh Dubey 18 minutes later
Hi and thanks for your inputs,

I have seen your reports and accordingly
- The USG of 2/11/2012 is consistent with diagnosis of viral Hepatitis with swelling in liver.
- S.Bilirubin is still high with mild rise in enzyme including Alkaline Phosphates which could be because of Cholestasis.

Based on these reports, my suggestions are
1. Please take rest and normal diet including fresh fruits and balanced diet which should consist of Protein, Carbohydrates and fats.
2. It is good that you do not take Alcohol. Avoid alcohol in future too.
3. Please have patience and take you medicines regularly
4. Repeat Liver function test after 1 week or when advised by your Physician.

You should improve in few week times. If symptoms / reports persist as of now, further evaluation may be needed.

Please keep me informed about progress and I will guide you in the best way possible.

Hope this helps.

With Regards,
Dr. Akhilesh Dubey M.D
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor